Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Long period
    avatar
    An_248484 posted:
    Hey so im just now starting my birth control pills for the first time. And i started on the sunday that my period started and it is now 2 weeks later and i still have my period and now it is a very very very heavy flow. What do i do? Why do i still have my period? What is going on?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: So sorry that you are having to deal with this unexpected, super heavy flow. As you may have read, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you have not missed a pill. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

    When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This second reason is the most likely scenario for BTB in the initial months of Pill use.

    However, in your specific case, a super heavy flow exceeds the usual definitions of BTB. In your specific case I would urge you to telephone the GYN or clinic that prescribed your pills and let them know about the volume of flow. They may have you double up on your pills,or stop them for a week, change the brand, or some other suggestion. BTB in the initial month of use can be "normal" but a gushing flow is not.

    Yours,
    Jane

    PS: One last thought. If you had a history of very irregular periods it may be that you had infrequent ovulations and thus a very thickened uterine lining to start. Your own GYN should be able to give you the most "for sure" explanation.
    J


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.